Tennessee, 2018

Heat in Tennessee, June 26 to 28, 2018

June 26 to 28, 2018 · NWS MEG · 21 events in 21 counties and zones

Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure built over the Mid-South. High temperatures combined with high humidity to create dangerous conditions across much of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 26, 9:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 26, 9:53 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1053 AM CDT Tue Jun 26 2018

.UPDATE...

Updated the latest pops to align with the latest pattern.

&&

.DISCUSSION...

Latest objective mesoscale analysis suggests an outflow boundary
moving slowly south into northern portions of the CWA. This
boundary was generated from convective complex moving through
western Kentucky this morning. Latest SPC mesoscale analysis
suggests that local heating has resulted in MLCAPES approaching
3000 j/kg over portions of northwest Tennessee. Strength of
capping inversion should be weakest in this area based upon 12z
sounding data from KOHX. Capping strengthens with southward extent
towards the I-40 corridor and points south. Adjusted pops to keep
highest potential across northern areas, with decreasing pops with
southward extent.

Latest forecast products and grids have been updated and sent.

JLH

&&

.PREV DISCUSSION... /issued 246 AM CDT Tue Jun 26 2018/

Radar continues to be quiet at this hour with all the convection
confined to the I-44 corridor in Missouri. However, several of the
CAM models continue showing some convection developing across
Northern Arkansas in a few hours possibly skirting locations
north and west of Jonesboro. By mid-morning, a few showers and
thunderstorms could develop over near Paris, TN as well.
Meanwhile, the convection occurring along the I-44 corridor could
begin to sag south toward the MO/AR and TN/KY borders during the
afternoon hours with new convection firing along old outflow
boundaries. Have placed the highest POPS in locations near the
MO/AR and TN/KY borders this afternoon. The convection will likely
linger into the evening hours before dying out after sunset.
Highs will be around 90 degrees near the MO/AR and TN/KY borders
while elsewhere will see highs soar into the lower to mid 90s.

An upper trof will swing through the region on Wednesday setting
off additional chances for showers and thunderstorms. Hard to
pinpoint which locations will have the best chance at seeing rain.
Locations that miss out on the rain will see temperatures reach
into the mid 90s. Would not be surprised to see a few locations
see afternoon heat indices reach 105 degrees. Heat advisories may
become necessary, but due to the possible convection chances will
hold off on issuing one for now.

Heat advisories will likely be needed by Thursday as the upper
ridge moves into the region. Highs will reach into the mid to
upper 90s. Small chances for convection near the Tennessee River
will continue to occur due to the area being more on the periphery
of the ridge. The NAM and GFS show a MCS developing across
Illinois Thursday afternoon that could move southward into the
Tennessee River Valley during the overnight hours Thursday Night
into Friday morning. This will be something to watch. If models
remain consistent on this, POPS may need to be raised.

Outside of the possible MCS Thursday Night into Friday, small
chances for showers and thunderstorms will continue through the
weekend into early next week. Overall, the upper ridge will remain
in place, although some weakening may occur by the weekend. With
highs expected to stay in the mid 90s and dewpoints in the lower
to mid 70s for much of the Mid-South, would not be surprised to an
extended stretch of heat advisories for at least the Mississippi
Delta.

KRM

&&

.AVIATION...
/12z TAFs/

VFR conditions will prevail across the Mid-South today with a
diurnal Cu field building by mid-morning. A few showers and/or
thunderstorms are possible this afternoon, mainly north of I-40.
However, the potential for storms will increase by late afternoon
into the evening hours as convection moves southeast out of
MO/KY. Confidence is low that storms will hold together long
enough to reach KMEM and the VCTS remarks for each site were
pushed back 1-2 hours. Otherwise, expect southwest winds gusting
over 15 kts through this afternoon.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 26, 2:44 AM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
344 AM CDT Tue Jun 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
344 AM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible through this
evening across the northern half of the Mid-South. The primary
threats from the storms will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to severe thunderstorms will be possible near the
Tennessee River on Wednesday.

Afternoon heat indices likely will exceed 105 degrees over the
Mid-South on Thursday through the first half of the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jun 26, 6:44 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     TSTM WND DMG     2 NE HICKORY VALLEY     35.18N  89.10W
06/23/2018                   HARDEMAN           TN   SOCIAL MEDIA

            TREES DOWN ON HIGHWAY 18 NEAR HICKORY VALLEY. TIME
            ESTIMATED BY RADAR. DELAYED REPORT.

&&

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 heat. Local standard time, as filed.

Heat, Lake

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Lake forecast zone
Reported by
ASOS
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Obion

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Obion forecast zone
Reported by
ASOS
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Weakley

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Weakley forecast zone
Reported by
ASOS
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Henry

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Henry forecast zone
Reported by
ASOS
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Dyer

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Dyer forecast zone
Reported by
ASOS
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Gibson

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Carroll

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Decatur

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Decatur forecast zone
Reported by
ASOS
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Lauderdale

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Crockett

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Crockett forecast zone
Reported by
ASOS
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Tipton

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Tipton forecast zone
Reported by
ASOS
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Haywood

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Haywood forecast zone
Reported by
ASOS
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Madison

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Henderson

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Henderson forecast zone
Reported by
ASOS
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Benton

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Benton forecast zone
Reported by
ASOS
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Chester

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Chester forecast zone
Reported by
ASOS
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Shelby

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Hardeman

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Hardeman forecast zone
Reported by
ASOS
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Fayette

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Fayette forecast zone
Reported by
ASOS
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, McNairy

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
McNairy forecast zone
Reported by
ASOS
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

Heat, Hardin

When
June 26, 11:00 AM CST to June 28, 7:00 PM CST
Where
Hardin forecast zone
Reported by
ASOS
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat index values exceeded 105 degrees each day.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777042, 777043, 777044, 777045, 777046, 777047, 777048, 777049, 777050, 777051, 777052, 777053, 777054, 777055, 777056, 777057, 777058, 777059, 777060, 777061, 777062.